Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 231, NWS North Platte, NE

June 26, 2008Arthur County, Garden County, Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 26, 2008, 5:07 PM MDT for Arthur County, Garden County, Keith County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2008, 5:07 PM MDT (23:07 UTC)
Expired
Jun 26, 2008, 5:45 PM MDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Arthur County, NE, Garden County, NE, Keith County, NE

The radar

The North Platte radar (KLNX), 135 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 5:04 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
2475 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 262307
SVRLBF
NEC005-069-101-262345-
/O.NEW.KLBF.SV.W.0231.080626T2307Z-080626T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
507 PM MDT THU JUN 26 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITY OF OSHKOSH...
  NORTHWESTERN KEITH COUNTY IN SOUTHWEST NEBRASKA...
  WESTERN ARTHUR COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 545 PM MDT

* AT 502 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OSHKOSH...AND MOVING EAST AT 31 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLUEWATER BATTLEFIELD STATE HISTORICAL PARK BY 520 PM MDT...
  LEWELLEN...6 MILES NORTH OF ASH HOLLOW STATE HISTORICAL PARK AND 8
  MILES NORTH OF WINDLASS HILL BY 525 PM MDT...
  6 MILES NORTH OF CLEAR CREEK STATE WILDLIFE MANAGEMENT AREA BY 535
  PM MDT...
  9 MILES NORTH OF EAGLE GULCH CAMPGROUND BY 540 PM MDT...
  7 MILES NORTH OF OTTER CREEK CAMPGROUND BY 545 PM MDT...

LAT...LON 4170 10189 4123 10174 4123 10239 4157 10247
TIME...MOT...LOC 2307Z 263DEG 27KT 4137 10231

$$

MASEK
1 follow-up statement
000 
WWUS53 KLBF 262328
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
628 PM CDT THU JUN 26 2008

NEC005-069-101-262345-
/O.CON.KLBF.SV.W.0231.000000T0000Z-080626T2345Z/
ARTHUR NE-GARDEN NE-KEITH NE-
528 PM MDT THU JUN 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHWESTERN KEITH...SOUTHEASTERN GARDEN AND WESTERN ARTHUR
COUNTIES...

AT 526 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WINDLASS HILL...OR 13 MILES SOUTHEAST OF 
OSHKOSH...MOVING EAST AT 30 MPH. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINDLASS HILL BY 535 PM MDT...
  CLEAR CREEK STATE WILDLIFE MANAGEMENT AREA BY 540 PM MDT...
  EAGLE GULCH CAMPGROUND...OTTER CREEK CAMPGROUND AND 8 MILES WEST OF
  LAKE VIEW CAMPGROUND BY 545 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
FRIDAY MORNING FOR WESTERN NEBRASKA.

LAT...LON 4170 10189 4123 10174 4123 10239 4157 10247
TIME...MOT...LOC 2328Z 269DEG 25KT 4126 10215

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:26 PM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 26, 2:26 PM MDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT THU JUN 26 2008

.DISCUSSION...
...STRONG TO SEVERE WEATHER IS THE MAIN FOCUS TODAY...
LNX WSR-88D RADAR SHOWING SEVERAL BOUNDARIES ACROSS THE REGION.
ITS ONLY A MATTER OF TIME BEFORE THE BOUNDARY LITES UP. 18Z KLBF
SOUNDING SHOWED UNSTABLE CONDITIONS BUT A STRONG CAP AND DRY
CONDITIONS...PW/S LESS THAN AN INCH...HOWEVER THIS WAS ON THE DRY
SIDE OF BOUNDARIES. SURFACE DEW PT JUMPED FROM 48 TO 60S AFTER
A BOUNDARY SURGED NORTH OF THE AIRPORT. MEANWHILE MID LEVEL
WAVE...COLD FRONT...IS PUSHING INTO WESTERN S DAKOTA AND IS RACING
SOUTHEAST. EARLY THIS EVENING ISOLATED TO SCATTERED STORMS ARE
EXPECTED...HOWEVER OVERNIGHT WITH THE HELP OF WAVE RIDING
SOUTHEAST ACROSS N CENTRAL...A MORE WIDESPREAD CONVECTIVE CLUSTER
IS EXPECTED. SEVERE THREATS WILL BE LARGE HAIL AND POSSIBLY
TORNADOES EARLY ON...ESPECIALLY IF A STORM IS NEAR A BOUNDARY.
THEN LARGE HAIL AND WIND OVERNIGHT. BEHIND COLD FRONT TEMPS ALOFT
COOL WITH STEEP LAPSE RATES DEVELOPING. THIS WILL CONTINUE THE
CHANCE FOR WEAKER STORMS TOMORROW AS TEMPERATURES WARM INTO THE
UPPER 70S TO MID 80S.

FOR THE WEEKEND A RIDGE OF HIGH PRESSURE BUILDS ACROSS THE
WESTERN CONUS...AND IS EXPECTED TO PUSH THE THUNDERSTORM ACTIVITY
NORTHEAST OF THE FORECAST AREA. TEMPERATURES ALSO ON THE WAY UP.
HAVE GONE CLOSE TO GUIDANCE WITH LIMITED CLOUDS. IT REMAINS
POSSIBLE FOR THE STRAY THUNDERSTORM TO FORM THIS TIME OF
YEAR...BUT WILL KEEP FORECAST DRY FOR NOW.

NEXT WEEK RIDGE BEGINS TO FLATTENS WITH A RETURN TO AN ACTIVE
PATTERN...ESPECIALLY BY MID WEEK. TEMPERATURES REMAIN SEASONAL
WITH 80S TO MID 90S.

&&

.AVIATION...
SCATTERED STRONG TO SEVERE CONVECTION ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA WILL LEAD TO MVFR CONDITIONS NEAR THE STORMS WITH
CIGS DROPPING BELOW 3KFT AGL AND VSBYS BEING REDUCED IN THE HEAVY
RAIN SHOWERS. HAIL AND WIND THREATS WILL ALSO BE PRESENT TO LIGHT
AIRCRAFT NEAR THESE STORMS. OUTSIDE THE STORM AREAS VFR CONDITIONS
SHOULD BE PRESENT WITH A HIGH CLOUD DECK ASSOC WITH REMNANT
THUNDERSTORMS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MASEK/13
Hazardous weather outlook, Jun 26, 2:26 PM MDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT THU JUN 26 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-272030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
326 PM CDT THU JUN 26 2008 /226 PM MDT THU JUN 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THE POTENTIAL FOR SEVERE WEATHER WILL REMAIN ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA THIS EVENING AND POSSIBLY INTO THE EARLY
MORNING HOURS. NUMEROUS SURFACE BOUNDARIES WERE MOVING AND
INTERSECTING ACROSS THE SANDHILLS AND CENTRAL NEBRASKA. THE LIFT
ASSOCIATED WITH THESE COLLIDING BOUNDARIES WILL ALLOW THE VERY
UNSTABLE LOW LEVEL AIR TO BE FORCED UPWARD WHERE WIND CONDITIONS
ALOFT WILL BE FAVORABLE FOR ROTATING THUNDERSTORMS. AS A RESULT
LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES WILL BE
POSSIBLE. THE MAIN THREAT AREA LATE THIS AFTERNOON LOOKS TO BE
NEAR NEAR AND EAST OF A LINE FROM BRADY TO MULLEN TO MERRIMAN
WHERE THE MAIN SURFACE BOUNDARY EXISTS.

OTHER ONGOING STORMS WILL MOVE OFF THE HIGHER TERRAIN TO THE WEST
AND MOVE INTO THE PANHANDLE AND SOUTHWEST NEBRASKA...AND MAY ALSO
BE CAPABLE OF PRODUCING SEVERE WIND GUSTS OVER 60 MPH AND LARGE
HAIL. THERE IS ALSO SOME INDICATION A LARGE CLUSTER OF STORMS WILL
MOVE OUT OF SOUTH DAKOTA TOWARD NORTH CENTRAL NEBRASKA DURING THE
EARLY MORNING HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE
LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT IS EXPECTED TO MOVE ACROSS THE REGION ON FRIDAY EARLY
IN THE DAY...THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE
FRIDAY...BUT LIMITED INSTABILITY SHOULD LIMIT THE SEVERE WEATHER
THREAT. AS DRIER AND MORE STABLE AIR FILTER IN BEHIND THE FRONT
THUNDERSTORM DEVELOPMENT LOOKS TO BE SUPPRESSED INTO SATURDAY AND
SUNDAY. CHANCES FOR THUNDERSTORMS WILL THEN INCREASE TOWARD THE
FIRST OF THE NEXT WEEK AS ANOTHER SYSTEM APPROACHES THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER MUCH OF WESTERN AND NORTH
CENTRAL NEBRASKA THIS EVENING AND INTO THE EARLY MORNING HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:01 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith44 min
Jun 25, 8:01 PM MDTSevere Thunderstorm WarningLBFSheridan44 min
Jun 25, 8:38 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan52 min
Jun 25, 9:18 PM MDTSevere Thunderstorm WarningLBFCherry42 min
Jun 26, 1:55 AM MDTSevere Thunderstorm WarningLBFChase33 min
Jun 26, 4:34 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan41 min
Jun 26, 5:15 PM MDTSevere Thunderstorm WarningLBFCherry45 min
Jun 26, 5:25 PM MDTSevere Thunderstorm WarningLBFArthur, Grant50 min
Jun 26, 5:33 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker42 min
Jun 26, 5:38 PM MDTTornado WarningLBFCherry37 min
Jun 26, 5:46 PM MDTSevere Thunderstorm WarningLBFHooker29 min
Jun 26, 5:50 PM MDTSevere Thunderstorm WarningLBFChase, Perkins40 min
Jun 26, 5:53 PM MDTSevere Thunderstorm WarningLBFArthur, Keith, McPherson52 min
Jun 26, 5:58 PM MDTSevere Thunderstorm WarningLBFMcPherson47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.